Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 202, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 10, 2012, 7:17 PM CST for Lincoln County, Saline County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 10, 2012, 7:17 PM CST (01:17 UTC)
- Expired
- Nov 10, 2012, 7:45 PM CST
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, KS, Saline County, KS
The radar
The Topeka radar (KTWX), 149 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 3:36 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
736
WUUS53 KICT 110117
SVRICT
KSC105-169-110145-
/O.NEW.KICT.SV.W.0202.121111T0117Z-121111T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CST SAT NOV 10 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
NORTHWESTERN SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL 745 PM CST
* AT 712 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTFALL...
AND MOVING NORTHEAST AT 65 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
BARNARD.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 229 AND 238.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9793 3913 9792 3896 9792 3896 9774
3884 9792 3884 9793 3887 9793 3887 9812
3888 9821 3923 9803 3923 9794
TIME...MOT...LOC 0117Z 224DEG 56KT 3897 9794
HAIL...1.00IN
WIND...60 MPH
$$
MCGUIRE1 follow-up statement
265
WWUS53 KICT 110137
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CST SAT NOV 10 2012
KSC105-169-110146-
/O.EXP.KICT.SV.W.0202.000000T0000Z-121111T0145Z/
SALINE KS-LINCOLN KS-
737 PM CST SAT NOV 10 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN AND
NORTHWESTERN SALINE COUNTIES WILL EXPIRE AT 745 PM CST...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. A LINE OF SEVERE STORMS WAS MOVING INTO SALINE COUNTY AND A
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM.
LAT...LON 3922 9793 3913 9792 3896 9792 3896 9774
3884 9792 3884 9793 3887 9793 3887 9812
3888 9821 3923 9803 3923 9794
TIME...MOT...LOC 0136Z 224DEG 56KT 3918 9767
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 5:40 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Nov 10, 5:40 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 540 PM CST SAT NOV 10 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE FORECAST AREA TONIGHT INTO SUNDAY MORNING. STRONG TO MARGINALLY SEVERE CONVECTION IS EXPECTED ALONG THIS FRONT EARLY TONIGHT ACROSS CENTRAL KANSAS. PERIOD OF MVFR CIGS AND VSBYS IN VICINITY OF THE CONVECTION CAN BE EXPECTED...WITH A PERIOD OF MVFR CIGS POSSIBLE JUST BEHIND THE COLD FRONT EARLY SUNDAY MORNING. THE CONVECTION AND MVFR CONDITIONS WILL LINGER ACROSS SOUTHEAST KANSAS ON SUNDAY MORNING...WITH PREVAILING VFR ALL AREAS BY THE AFTERNOON ON SUNDAY. KED && .PREV DISCUSSION... /ISSUED 310 PM CST SAT NOV 10 2012/ DISCUSSION... MAIN CONCERNS: THUNDERSTORM POTENTIAL...WINDS...AND TEMPERATURES ASSOCIATED WITH STRONG WEATHER SYSTEM MOVING THROUGH TONIGHT INTO SUNDAY. TONIGHT-SUNDAY NIGHT: LONGWAVE UPPER TROUGH OVER THE WESTERN CONUS WILL PUSH EASTWARD ACROSS THE PLAINS...AS UPSTREAM TROUGHING REACHES THE PACIFIC NORTHWEST. STRONG BAROCLINIC ZONE WILL SURGE SOUTHWARD OUT OF NEBRASKA ACROSS OUR FORECAST AREA LATER TONIGHT INTO SUNDAY MORNING. THE FRONT WILL GRADUALLY OVERTAKE THE DRYLINE PRESENTLY STRETCHING FROM CENTRAL KS TO THE EASTERN TX PANHANDLE. LOW-LEVEL CONVERGENCE WILL INCREASE OVERNIGHT AS THE FRONT MOVES IN...WITH INCREASED UPPER SUPPORT IN ADVANCE OF AN APPROACHING STRONG PV ANOMALY IN THE BASE OF THE UPPER TROUGH. SCATTERED THUNDERSTORMS MAY DEVELOP EARLY THIS EVENING AHEAD OF THE FRONT/DRYLINE...WITH ACTIVITY LIKELY BECOMING MORE LINEAR-CONGEALED AS THE NIGHT PROGRESSES...GIVEN BACKING DEEP LAYER SHEAR VECTORS AND INCREASED FRONTAL CONVERGENCE. STRONG DEEP LAYER SHEAR/MARGINAL INSTABILITY COULD LEAD TO A FEW SEVERE REPORTS IN CENTRAL KS INTO MID EVENING WITH HAIL/WINDS LIKELY THE PRIMARY THREATS. SOUTHERLY LOW-LEVEL JET WILL INTENSIFY TO 65-70 KT ACROSS SOUTH CENTRAL/SOUTHEAST KS THIS EVENING...WITH STILL FAIRLY STEEP 1000-850 LAPSE RATES. SO PLANNING TO EXTEND WIND ADVISORY IN A LARGE PART OF SOUTH CENTRAL/SOUTHEAST KS TIL 06Z TONIGHT. COLDER AIR WILL SPREAD IN BEHIND THE FRONT...WITH A LARGE PORTION OF THE FORECAST AREA EXPERIENCING AN EARLY MORNING SUNDAY HIGH. MONDAY-THURSDAY: THE UPPER TROUGH WILL SHIFT EAST OF THE AREA...WITH THE FLOW ALOFT BECOMING MORE WESTERLY ACROSS THE CENTRAL PLAINS. TEMPERATURES WILL BEGIN THE WEEK A BIT COOLER THAN NORMAL...BEFORE RECOVERING TO NEAR SEASONAL AVERAGES FOR THE REMAINDER OF THE WEEK. WILL MAINTAIN DRY FORECAST WITH GULF CUT OFF DURING THIS PERIOD. FRIDAY-SATURDAY: THE MEDIUM RANGE MODELS DO INDICATE A SOUTHERN STREAM SHORTWAVE TROUGH EJECTING EASTWARD ACROSS THE CENTRAL PLAINS WITH MODEST GULF MOISTURE RETURN. WILL CARRY 20-40% CHANCES FOR SHOWERS/T-STORMS MAINLY FRIDAY NIGHT-SATURDAY ALTHOUGH TIMING OF THIS WAVE COULD CHANGE. PRECIPITATION AMOUNTS LOOK TO BE LIGHT WITH THIS FEATURE. JMC FIRE WEATHER... WILL MAINTAIN RED FLAG WARNING AREAL EXTENT UNTIL 01Z THIS EVENING...GIVEN STRONG SOUTHERLY WINDS GUSTING FREQUENTLY OVER 40 MPH AND CURED GRASSLAND. RELATIVE HUMIDITY RUNNING ABOUT 40% IN THE WARNED AREA...AND 45-55% FURTHER EAST. THE FIRE DANGER WILL REMAIN VERY HIGH THIS EVENING AS SOUTHERLY WINDS CONTINUE TO GUST...BUT THEN DROP OFF LATER TONIGHT. AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A CHALLENGING TAF FORECAST WITH THE SUSTAINED WINDS AROUND 25KTS FOR A LARGE PORTION OF THE TAF PERIOD AT MOST SITES IN ADDITION TO THE PASSAGE OF THE COLD FRONT AND ASSOCIATED CHANCES OF THUNDERSTORMS. ANTICIPATE GUSTY WINDS TO AT LEAST 6Z DUE TO CONTINUED MIXING. THE COLD FRONT SHOULD MOVE THROUGH KRSL AT ~5Z AND CLOSER TO ~11Z FOR KHUT AND KICT. THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP AHEAD OF THE FRONT BUT QUESTIONING TSRA FOR KRSL AND KSLN...THUS LEFT AS VCTS FOR NOW. GREATER CONFIDENCE IN TSRA FOR KHUT AND KICT AT 2Z AND 3Z RESPECTIVELY...BUT THERE COULD BE A LAG IN TIMING WHERE IT MAY BE CLOSER TO 6Z. KCNU COULD HAVE SOME -TSRA AFTER 6Z WITH LINGERING SHRA AND POSSIBLY A FEW BOLTS OF TS IN THE VICINITY THROUGH THE MORNING. OPTED TO PUT IN A SIMILAR SITUATION FOR KICT WITHOUT AS SIGNIFICANT OF A CIG REDUCTION AS KCNU WITH THE ABUNDANT MOISTURE. KCNU COULD HAVE LOWER CIGS THAN CURRENT FORECAST BUT DECIDED TO KEEP AT THE MVFR AND IFR THRESHOLD. THE NEXT FORECAST WILL LIKELY BE ABLE TO FINE TUNE THE TIMING OF TSRA BETTER THAN THE CURRENT FORECAST AND EXPECT AMENDMENTS WITH CONVECTIVE DEVELOPMENT THIS EVENING AND TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 42 44 23 52 / 70 30 0 0 HUTCHINSON 36 41 22 52 / 60 10 0 0 NEWTON 40 42 22 51 / 70 30 0 0 ELDORADO 44 45 22 51 / 80 70 10 0 WINFIELD-KWLD 48 49 25 53 / 80 60 10 0 RUSSELL 30 40 18 52 / 60 10 0 0 GREAT BEND 32 41 20 52 / 60 10 0 0 SALINA 35 40 22 51 / 70 10 0 0 MCPHERSON 36 40 21 52 / 70 10 0 0 COFFEYVILLE 58 59 27 52 / 70 90 10 10 CHANUTE 56 57 26 51 / 80 90 10 10 IOLA 56 57 26 51 / 70 90 10 10 PARSONS-KPPF 58 58 25 52 / 70 90 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ049>053-067>072- 082-083-091>096-098>100. RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ032-033- 047>051-067-082-091. WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-047-048. &&
Hazardous weather outlook, Nov 10, 6:29 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 629 PM CST SAT NOV 10 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 629 PM CST SAT NOV 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE AREA TONIGHT. A FEW OF THE STORMS THIS EVENING COULD BE SEVERE...WEST OF A HILLSBORO TO WICHITA TO WELLINGTON LINE. THE MAIN THREATS WILL BE WIND GUSTS TO 70 MPH AND GOLF BALL SIZE HAIL. STRONG SOUTH WINDS WILL AFFECT THE AREA THIS EVENING. PLEASE REFER TO THE WIND ADVISORY STATEMENT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS MAY LINGER IN SOUTHEASTERN KANSAS SUNDAY MORNING. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. VERY HIGH WILDFIRE DANGER POTENTIAL WILL EXIST SUNDAY INTO MONDAY ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING TO THE WEST OF A HILLSBORO TO WICHITA...TO WELLINGTON LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Nov 10, 6:31 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 3 NW HOISINGTON 38.55N 98.82W
11/10/2012 E60 MPH BARTON KS TRAINED SPOTTER
&&
JMCLocal storm report, Nov 10, 6:32 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 3 NW HOISINGTON 38.55N 98.82W
11/10/2012 E1.75 INCH BARTON KS TRAINED SPOTTER
&&
JMCLocal storm report, Nov 10, 6:41 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST 6 NNW HOLYROOD 38.67N 98.45W
11/10/2012 E80 MPH ELLSWORTH KS LAW ENFORCEMENT
ACCOMPANIED BY GOLF BALL SIZE HAIL.
&&
KEDLocal storm report, Nov 10, 6:59 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 2 N ELLSWORTH 38.76N 98.23W
11/10/2012 E1.00 INCH ELLSWORTH KS TRAINED SPOTTER
&&
KEDLocal storm report, Nov 10, 7:10 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL HOLYROOD 38.59N 98.41W
11/10/2012 E1.00 INCH ELLSWORTH KS TRAINED SPOTTER
&&
JMCSpecial weather statement, Nov 10, 7:12 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 712 PM CST SAT NOV 10 2012 KSZ047-110145- BARTON- 712 PM CST SAT NOV 10 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 707 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELLINWOOD...OR 11 MILES EAST OF GREAT BEND...AND MOVING NORTHEAST AT 60 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3856 9874 3870 9849 3828 9848 3829 9899 TIME...MOT...LOC 0113Z 224DEG 54KT 3848 9854 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 6:19 PM CST | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 56 min |
| Nov 10, 6:52 PM CST | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 53 min |
| Nov 10, 7:12 PM CST | Special Weather Statement | ICT | Barton | 33 min |
| Nov 10, 7:29 PM CST | Severe Thunderstorm Warning | ICT | Saline | 35 min |
| Nov 10, 7:35 PM CST | Special Weather Statement | ICT | Barton | 40 min |
| Nov 10, 7:52 PM CST | Severe Thunderstorm Warning | ICT | Ellsworth, Reno, Rice | 53 min |
| Nov 10, 8:27 PM CST | Severe Thunderstorm Warning | ICT | McPherson, Saline | 43 min |
| Nov 10, 8:55 PM CST | Special Weather Statement | ICT | Reno | 50 min |
| Nov 10, 9:05 PM CST | Special Weather Statement | ICT | Reno | 40 min |
| Nov 10, 9:31 PM CST | Special Weather Statement | ICT | McPherson | 44 min |
| Nov 10, 9:45 PM CST | Special Weather Statement | ICT | Kingman | 30 min |
| Nov 10, 10:05 PM CST | Special Weather Statement | ICT | Harvey | 25 min |
| Nov 10, 10:23 PM CST | Special Weather Statement | ICT | Harvey | 37 min |
| Nov 11, 12:18 AM CST | Special Weather Statement | ICT | Cowley | 42 min |
| Nov 11, 5:22 AM CST | Special Weather Statement | ICT | Neosho | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.